In Message-ID: <4ii31a$o81 at s02.pavilion.co.uk
>Subject: side effects of hearing aids
>From: deafnet at pavilion.co.uk (Flo)
>Date: 17 Mar 1996 22:17:13 GMT
>I am the mother of a 3 year old severely deaf girl. I would like to >know
if a child
>might suffer side effects (tinnitus, headaches, etc...) from wearing
>Thank you for your replies.
Yes. One aspect of hearing loss which is often overlooked is that a
severely hearing impaired individual does not have a proportionately
higher threshold of pain from sound, or what is called in Audiology
circles, an Uncomfortable Loudness Level threshold. Specifically, their
threshold of pain or U.C.L.(L.) is closer to that of normally hearing
people than what you would expect.
Clearly, the possible cause of the headaches and tinnitus is that the loud
sound levels going into the hearing aids are getting amplified too much
for your daughter. Just simply turning down the hearing aids is not an
appropriate long-term answer beacuse low-level sounds would no longer be
audible to her. Most hi-power hearing aids have some sort of loudness
level limiter or maximum power output control on the inside which is
adjustable. This should be brought to the attention of your audiologist
I don't intend to worry you, but the following should be brought to your
attention: If the internal controls of the hearing aids are set too high,
there is the possibility of long term high sound levels doing further
damage to her ears- residual hearing. That is why a careful and reasoned
setting of the loudness level limiter or maximum power output control is
The other possibility is that she may be complaining about these symptoms
if she doesn't like to wear the hearing aids. Only you can aswer whether
this is applicable in your case.
Also, what was the cause (origin) of her hearing loss? Were there any of
these symptoms BEFORE she started wearing the hearing aids? How long has
she been wearing the hearing aids? What make and model?
Hope this has been of help to you. Please post any further developments.
Craig T. Barth, M.A., CCC-A
Morristown, NJ, USA
ctb1954 at aol.com